Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 307, NWS Memphis, TN

August 6, 2018Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2018, 2:33 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 2:33 PM CDT (19:33 UTC)
Expired
Aug 6, 2018, 3:15 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 143 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 2:45 PM CDTTSTM WND DMGPocahontas, ARALUMINUM ROOF BLOWN OFF OF AID BUILDING ON COMMERCE DRIVE BEHIND WALMART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS54 KMEG 061933
SVRMEG
ARC075-121-062015-
/O.NEW.KMEG.SV.W.0307.180806T1933Z-180806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
233 PM CDT MON AUG 6 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Randolph County in eastern Arkansas...
  Northern Lawrence County in eastern Arkansas...

* Until 315 PM CDT.

* At 233 PM CDT, a severe thunderstorm was located over Imboden, or
  near Black Rock, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Black Rock, Imboden, Ravenden, College City, Portia,
  O'Kean, Attica, Annieville, Powhatan, Shannon, Birdell, Stokes,
  Fender, Elnora, Engelerg, Sharum, Manson, Lesterville and Brockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 9129 3640 9094 3616 9081 3615 9081
      3606 9120
TIME...MOT...LOC 1933Z 245DEG 13KT 3617 9117 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
559 
WWUS54 KMEG 061948
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
248 PM CDT MON AUG 6 2018

ARC075-061957-
/O.CAN.KMEG.SV.W.0307.000000T0000Z-180806T2015Z/
Lawrence AR-
248 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3640 9094 3616 9081 3615 9081 3615 9110
      3625 9121
TIME...MOT...LOC 1947Z 247DEG 19KT 3621 9106 

$$

ARC121-062015-
/O.CON.KMEG.SV.W.0307.000000T0000Z-180806T2015Z/
Randolph AR-
248 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN RANDOLPH COUNTY...

At 247 PM CDT, a severe thunderstorm was located near Pocahontas,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pocahontas, O'Kean, Attica, Shannon, Birdell, Stokes, Fender, Elnora,
Engelerg, Sharum, Manson, Lesterville, Brockett and Davidsonville
Historic State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3640 9094 3616 9081 3615 9081 3615 9110
      3625 9121
TIME...MOT...LOC 1947Z 247DEG 19KT 3621 9106 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:20 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 6, 12:20 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Mon Aug 6 2018

.DISCUSSION... /issued 313 AM CDT Mon Aug 6 2018/

The pesky, upper-level cyclone continues to spin over the Lower
Mississippi Valley this morning, bifurcating the broad subtropical
ridge that extends from the Desert Southwest into the western
Atlantic. Strong quasi-zonal flow aloft persists from the Central
Rockies into the Great Lakes atop this ridge, maintaining a storm
track well to our north. However, the ridge over the western CONUS
will build early this week, amplifying the flow and setting up
northwest flow aloft across the region as a trough digs over the
east. This pattern will persist through Friday but the ridge is
progged to eventually spill over the top of a deep trough moving
slowly across the Great Lakes and Ohio Valley. The global models
are having quite the time resolving the pattern beyond day 5 as
each run seems to show a different solution. Thus, the weekend
forecast remains low confidence. So what does all of this mean?

Expect hot and humid conditions across the Mid-South today.
Temperatures will warm into the lower 90s across most of the area
with dewpoints in the low/mid 70s by peak heating. Evapo-
transpiration processes will help maintain higher dewpoints over
eastern AR (where rice farms are more prevalent). This will push
heat indices up to 105-107F across northeast AR into the MO
Bootheel. A small Heat Advisory will be needed for some areas west
of the Mississippi River. Otherwise, expect heat indices
generally between 97-103F this afternoon. Isolated showers and
thunderstorms are expected this afternoon, but most areas will
remain dry. Any convection that develops shouldn't last long after
sunset.

The cut-off low  finally ejects to the northeast tomorrow as a
shortwave trough moves across the Ohio Valley, signaling the
transition to northwesterly flow aloft. The cold front attendant
to this upper-level trough will remain to our north through
Tuesday, but scattered convection is expected to develop in the
warm sector during the afternoon hours with more organized
activity associated with the front Tuesday night and Wednesday.

The front is expected to stall across the area on Wednesday,
lingering in the vicinity through the remainder of the week. Rain
chances increase to 40-60% across much of the area Tuesday night
through Thursday and continue in the 20-40% range Friday through
Sunday. As stated above, the weekend forecast remains low
confidence given the spread in model solutions. Will have to watch
how this pattern evolves over the next few days.

The good news is that temperatures are expected to be slightly
below normal beginning midweek as the front moves into the area
and rain chances and cloud cover increase. Expect highs in the
lower 90s again on Tuesday, with max temps only in the mid to
upper 80s the remainder of the forecast period. Overnight lows
will be in the low/mid 70s the next few days, dipping into the
upper 60s to lower 70s by late week.

Johnson

&&

.AVIATION...

18Z TAF Set

VFR conditions will prevail over the next 24 to 30 hours with the
exception of KMKL, where some patchy fog may develop during the
overnight hours. Isolated to scattered thunderstorms will develop
this afternoon. Best chances will be at KJBR and KTUP thus have
mentioned vicinity wording in the TAF. Winds will generally be
southwest between 3-10 KTS.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Mississippi-Poinsett-
     Randolph.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 6, 4:22 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
422 AM CDT Mon Aug 6 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
422 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices are forecast to reach or exceed 105 degrees this
afternoon across portions of northeast Arkansas and the Missouri
Bootheel. A Heat Advisory is in effect through 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat indices may approach 105 degrees again on Tuesday, mainly
across northeast Arkansas. Otherwise, the probability for
widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 6, 2:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     N POCAHONTAS            36.26N 90.97W
08/06/2018                   RANDOLPH           AR   COUNTY OFFICIAL

            SEVERAL TREES DOWN NORTH OF POCAHONTAS. THOMASVILLE AND
            OLIVE RD FOR MAIN AREA OF DAMAGE.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:12 AM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 3 more15 hr
Aug 6, 3:06 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence, Randolph39 min
Aug 6, 3:28 PM CDTSpecial Weather StatementMEGGreene47 min
Aug 6, 3:36 PM CDTSevere Thunderstorm WarningMEGClay, Greene39 min
Aug 6, 4:30 PM CDTSpecial Weather StatementMEGClay45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.